Texas, 2006Hail and Lightning Strikes in Texas, March 18, 2006
March 18, 2006 · NWS FWD · 8 events in 7 counties and zones
6 hail, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 18, 8:50 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 18, 8:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
850 AM CST SAT MAR 18 2006
.AVIATION...
HAVE UPDATED ALL METROPLEX TAFS TO SHOW INCREASING THUNDERSTORM
CHANCES AS ELEVATED CLUSTER S OF ABILENE MOVES ENE INTO THE TRACON.
EXTRAPOLATION AND TRENDS SUGGEST THAT TIMING WILL BE FROM 17-20Z
WITH 1 1/2SM +TSRA EXPECTED. HAVE KEPT PREVIOUS TAF FORECAST
ESSENTIALLY THE SAME AFTER 20Z WITH -RA AND IFR CIGS. TR/92
&&
.PREVIOUS AVIATION ISSUED AT 537 AM...
SHRA/TSRA EXPECTED TO INCREASE ACROSS N TEXAS THIS MORNING AS NEXT
UPPER LEVEL IMPULSE WORKS INTO THE REGION. STORMS ALREADY DEVELOPING
AND MOVING INTO OUR SW CWA. TIMING SHOULD BRING THEM TO THE I-35
CORRIDOR BETWEEN 12 AND 16Z. COULD SEE OFF AND ON STORMS ALL TAF
PERIOD...BUT DO NOT WANT TO BE THAT PESSIMISTIC...SO WILL GO WITH A
PROB GROUP LATER THIS AFTERNOON AND JUST -RA REST OF FCST. WL LIKELY
HAVE TO AMD FOR TSRA AT SOME POINT. CIGS SHOULD CONTINUE TO
LOWER...BECMG MVFR PRETTY SOON...THEN IFR 16Z-18Z. IFR CIGS AND MVFR
VSBY TO FINISH OUT TAF PERIOD. SFC WINDS LOOK TO REMAIN ERLY AROUND
12KTS.
&&
.DISCUSSION...
TONIGHTS FORECAST HAS BEEN A CHALLENGE
FIRST OF ALL...WE ARE BULLISH ON HIGH PROBABILITIES OF RAIN WITH
THIS SYSTEM. AND...THE MODELS ARE PRETTY MUCH IN THE SAME CAMP. I
HAVE NOT MENTIONED THE SEVERE THREAT IN THE ZONES...BUT WE WILL
FOLLOW SPCS OUTLOOKS FOR THREE DAYS OF SLIGHT RISK IN THE
HAZARDOUS WEATHER OUTLOOK. MOST OF THE SEVERE ACTIVITY TODAY AND
TONIGHT WILL BE A THREAT OF HAIL FROM ELEVATED STORMS...PROBABLY
MARGINALLY SEVERE HAIL. IF A STRAY ELEVATED SUPERCELL ROLLS ACROSS
THE AREA...WE COULD SEE QUARTER TO GOLF BALL SIZE HAIL. (ELEVATED
STORMS HAVE MUCH HIGHER BASES AND USUALLY DONT PROVIDE MUCH
THREAT OF WIND DAMAGE...AND/OR TORNADOES)
THE NEW ETA (06Z) IS A BIT MORE AGRESSIVE IN MOVING THE WARM FRONT
NORTHWARD SUNDAY. THIS COULD BRING A THREAT OF HAIL AND SEVERE
WINDS...ASSUMING THAT IT IS A GOOD FORECAST...BY LATE SUNDAY OR
SUNDAY NIGHT. THE HEAVY RAIN THREAT PROBABLY WILL COME AFTER SOME
ADDITIONAL RAINFALL TODAY. THE ETA OFFERS A COMBINATION OF WARM
ADVECTION LIFT AND A MODERATE INTENSITY SHORT WAVE TROUGHS
LIFT...THE LATTER ACROSS THE NORTHWEST ZONES THIS AFTERNOON.
THUS...MOST AREAS WILL SEE SOME RAINFALL. THE EXTENT OF SUNDAYS
FLASH FLOOD THREAT IS PARTIALLY PREDICATED ON HOW MUCH RAIN FALLS
TODAY AND TONIGHT. ...IT IS STILL TO EARLY TO GO WITH A FLASH
FLOOD WATCH.
MY TEMPERATURES MAY BE A BIT ON THE COOL SIDE SUNDAY...IF THE WARM
FRONT DOES PUSH MORE QUICKLY TO THE NORTH. HOWEVER...MY CURRENT
THINKING IS THAT TODAY AND TONIGHTS RAINFALL MAY RESULT IN A
HARDER BOUNDARY...ONE THAT WILL NOT BE SO INCLINED TO MOVE AS
QUICKLY TO THE NORTH.
I HAVE GONE WARMER THAN MOS MONDAY WITH THE SURFACE LOW/DRY LINE
PASSAGE ...A PROBLEM THE MODELS HAVE HAD ALL THROUGH THE WINTER AND
SPRING. FORTUNATELY...THIS DRY LINE WILL FOLLOW A HEALTHY CHUNK OF
RAINFALL...SO THAT FIRE WEATHER PROBLEMS IN NORTH TEXAS WILL
PROBABLY BE ONLY MODERATE MONDAY AFTERNOON.
THE NEXT CHANCE FOR RAIN WILL BE LATE IN THE COMING WEEK. #26
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 53 52 61 51 / 90 90 90 80
WACO, TX 62 59 67 55 / 60 90 80 80
PARIS, TX 51 46 51 50 / 100 100 100 90
DENTON, TX 51 50 57 52 / 90 90 90 80
MCKINNEY, TX 53 50 55 51 / 90 90 100 80
DALLAS, TX 54 53 58 55 / 90 90 90 80
TERRELL, TX 55 48 62 50 / 90 90 90 80
CORSICANA, TX 58 55 63 55 / 70 90 90 80
TEMPLE, TX 63 61 70 57 / 50 80 70 80
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
/26
Hazardous weather outlook, Mar 18, 4:14 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
414 AM CST SAT MAR 18 2006
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191015-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
414 AM CST SAT MAR 18 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT...WEST OF A LINE FROM GAINESVILLE TO WAXAHACHIE TO TEMPLE.
THE MAIN THREAT WITH ANY STORMS WILL BE LIGHTNING AND LOCALLY
HEAVY RAINFALL...BUT HAIL WILL ALSO BE POSSIBLE.
MANY AREAS LIKELY WILL RECEIVE ONE TO THREE INCHES OF RAIN OVER THE
WEEKEND...WITH ISOLATED AMOUNTS NEAR 4 INCHES. THUS...FLASH FLOODING
MAY BECOME A CONCERN IN SOME AREAS.
DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTH TEXAS ON SUNDAY...AS A WARM FRONT AND THE MAIN UPPER LEVEL
LOW MOVE ACROSS THE REGION. LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS...BUT CLOUD TO
GROUND LIGHTNING WILL ALSO PRESENT A HAZARD. THUNDERSTORMS SHOULD
TAPER OFF FROM WEST TO EAST MONDAY MORNING.
WEDNESDAY NIGHT THROUGH THURSDAY WILL BE THE NEXT PERIOD WITH A
SLIGHT CHANCE OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED IN WESTERN PORTIONS OF
NORTH TEXAS THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Mar 18, 7:53 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
753 AM CST SAT MAR 18 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL FERRIS 32.54N 96.66W
03/17/2006 M0.75 INCH ELLIS TX LAW ENFORCEMENT
FERRIS P.D. REPORTED PENNY SIZE HAIL IN FERRISSpecial weather statement, Mar 18, 10:21 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1021 AM CST SAT MAR 18 2006
TXZ130-181645-
ERATH-
1021 AM CST SAT MAR 18 2006
...SIGNIFICANT WEATHER UPDATE...
AT 1021 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF DUBLIN...MOVING EAST AT 50 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BLUFF DALE...CHALK
MOUNTAIN...DUBLIN AND STEPHENVILLE.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
Special weather statement, Mar 18, 10:52 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1052 AM CST SAT MAR 18 2006
TXZ132-144-181715-
BOSQUE-SOMERVELL-
1052 AM CST SAT MAR 18 2006
...SIGNIFICANT WEATHER UPDATE...
AT 1052 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES SOUTHEAST OF STEPHENVILLE...MOVING EAST
AT 45 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GLEN ROSE.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
92
Lightning, Wise
- When
- March 18, 11:00 AM CST
- Where
- Wise County, Decatur
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
Lightning struck an electrical box on the side of an apartment complex and started a fire inside the wall. The fire was extinguished after the sheet rock was pulled down.
Lightning, Grayson
- When
- March 18, 11:30 AM CST
- Where
- Grayson County, Denison
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Lightning struck a radio antenna and ignited a fire in the attic of a Red Cross Building. Damage was mostly confined to the attic, where the fire destroyed wiring and electricity, as well as the roof of the building. Smoke and water damage also occurred inside the building.
Hail, Bosque
- When
- March 18, 11:31 AM CST
- Where
- Bosque County, Brazos Pt
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.183, -97.617
Hail, Hill
- When
- March 18, 11:56 AM CST
- Where
- Hill County, Blum
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.150, -97.400
Hail, Ellis
- When
- March 18, 12:14 PM CST
- Where
- Ellis County, Milford
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.133, -96.950
Hail, Navarro
- When
- March 18, 12:35 PM CST
- Where
- Navarro County, 2 mi N of Barry
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.133, -96.633
Hail, Henderson
- When
- March 18, 1:32 PM CST
- Where
- Henderson County, Trinidad
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.150, -96.100
Hail, Henderson
- When
- March 18, 1:32 PM CST
- Where
- Henderson County, Payne Springs
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.283, -96.050
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, March 18, 2006$75,000 · 1 event
- Winter Storm in South Dakota, March 18 to 21, 200624 events
- Heavy Rain in Arkansas, March 18 to 20, 200623 events
- Winter Weather in Montana, March 18 to 20, 200612 events
- Heavy Snow in Utah, March 18 to 19, 200610 events
- Heavy Snow in Nebraska, March 18 to 20, 20065 events
- Blizzard in Montana, March 18 to 20, 20063 events
- Heavy Snow in Wyoming, March 18 to 20, 20063 events
- Winter Weather in Utah, March 18 to 19, 20062 events
- Avalanche in Colorado, March 18, 20062 events
- Hail in Texas, March 18, 20061.25 in hail · 2 events
- Blizzard in Alaska, March 18, 20061 event